I am wondering, does anybody out there--especially Japanese sisters--have some details about the current Japanese vaccine situation? They have halted Prevnar7 and Sanofi Pasteur ActHIB, and now they are recalling the ActHIB saying there is a problem with some of the lots they have been using. Foreign substance detected in 2 syringes. Reports on the number of babies to die in the first week of March vary from 4 to 6. A DTP was given along with the previously mentioned shots in every case but one. Panel said the deaths were not "directly" related, and that 3 of the babies were quite sick to start off with. But, they still have halted immunizing with Prevnar7 and ActHIB and now the recall of the ActHIB.
I am selectively vaccinating my baby, but the Hib shot is due next week, along with a DTaP booster (2nd DTaP for us). Feeling freaked out and worried about this...I'm sure the pediatrician will be sympathetic, probably I can delay the Hib till more news comes out. She (ped) is a careful vacc'er, and I assume she will know what there is to find about about this news. However, (sadly) Japan has been struck by an earthquake so the vaccine news is now less important in the papers.
Please sisters, if any of you have better details than what an english-speaker can find online, lay them out!
OK, so you folks don't know so far...But! I have done a little more internet snooping and found the following info:
The foreign substance in the ActHIB has been confirmed to be "aseptic", or non-bacterial, but the recall is going ahead anyway. The doses in question were manufactured on a production line "dedicated to the Japanese market".
And in case you are curious...
Lot numbers of products subject to recall:
Sanofi Pasteur KK
Vaccine Advocacy and Public Affairs
Daiichi Sankyo Co., Ltd.
Corporate Communication Department
This follows reports that Japan's Ministry of Health, Labor, and Welfare expert panel had found no causal link between the vaccines and recent deaths, but still, even though I vax my kids, I wouldn't want one with an 'unidentified substance' in it.
Vincent Iannelli, MD
About.com Guide to Pediatrics